Alert archive / Arkansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 25, NWS Memphis, TN

February 18, 2013Craighead County, Greene County, Lawrence County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Feb 18, 2013, 5:48 PM CST for Craighead County, Greene County, Lawrence County, Arkansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2013, 5:48 PM CST (23:48 UTC)
Expired
Feb 18, 2013, 6:15 PM CST
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR

The radar

The Memphis radar (KNQA), 108 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 442 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1166 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
442 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 5:27 PM CST, 21 minutes earlier.

Area forecast discussion, Feb 18, 5:27 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CST MON FEB 18 2013

.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 340 PM CST MON FEB 18 2013/

DISCUSSION...
A PROGRESSIVE UPPER LEVEL PATTERN WILL CONTINUE THROUGH AT LEAST
THE NEXT TEN DAYS. ECMWF AND GFS MODELS ARE REMARKABLE AGREEMENT OUT
THROUGH DAY 10. BOTH MODELS BRING FOUR DISTANT SOUTHERN BRANCH
UPPER LOWS INTO THE PLAINS OR MIDDLE MS RIVER VALLEY THROUGH THE
PERIOD. EACH OF THESE FOUR SYSTEMS ARE LIKELY RAIN MAKERS FOR THE
MIDSOUTH... AND HOLD VARYING CHANCES OF STRONG TO SEVERE THUNDERSTORMS.

THE FIRST SYSTEM...AN OPEN UPPER LEVEL LONGWAVE TROF LIFTING
THROUGH THE MID MS RIVER VALLEY... WILL BRING AN ASSOCIATED SURFACE
COLD FRONT EASTWARD THROUGH THE LOWER MS RIVER VALLEY THIS EVENING
INTO THE EARLY OVERNIGHT. SURFACE BASED INSTABILITY REMAINS NIL
ACROSS THE MIDSOUTH...BUT MODEST ELEVATED INSTABILITY WILL OVERSPREAD
THE DRIER AND COOLER NEAR SURFACE LAYER THIS EVENING. A FEW STRONG
THUNDERSTORMS CANNOT BE RULED OUT OVER OVER EASTERN AR OR
NORTHWEST MS. OTHERWISE... LIKELY A LITTLE TOO MUCH SHEAR GIVEN
THE MODEST ELEVATED INSTABILITY.

THE NEXT UPPER LOW IS EXPECTED TO LIFT INTO THE CENTRAL PLAINS THURSDAY
EVENING...TAKING ON A NEGATIVE TILT. SIMILAR TO TODAY... THE NEAR
SURFACE AIRMASS WILL HAVE LIMITED TIME TO RECOVER. 18Z NAM MODEL
SOUNDINGS SHOW LIGHT PRECIP OVER NORTHERN MAY FALL AS LIGHT
SLEET... PERHAPS INITIALLY MIXED WITH FREEZING DRIZZLE OR LIGHT
FREEZING RAIN.

LOOKING TO THURSDAY AFTERNOON...A STRONG MIDLEVEL REAR INFLOW
WILL DRIVE A SURFACE COLD FRONT ACROSS THE MIDSOUTH... INTERCEPTING
MODEST ELEVATED INSTABILITY. GIVEN THE LIMITED TIME FOR NEAR
SURFACE AIRMASS RECOVERY... THURSDAY/S MIDSOUTH SEVERE WEATHER
CHANCES APPEAR LIMITED AND MAINLY FOCUSED TOWARD THE ARKLAMISS
REGION.

NEXT UPPER LOW ARRIVES MONDAY. THE GFS AND ECMWF HAVE BEEN RATHER
CONSISTENT WITH TIMING AND LOCATION OF THIS SYSTEM... DIGGING IT A
LITTLE FURTHER SOUTH INTO THE PLAINS. IN ADDITION... THE NEAR
SURFACE AIRMASS OVER THE MIDSOUTH WILL HAVE SEVERAL DAYS TO
MODIFY... PERHAPS LENDING A BETTER SEVERE WEATHER THREAT THAN WITH
THE TWO PREVIOUS SYSTEMS... BUT FAR TO EARLY TO SAY WITH
CONFIDENCE 7 DAYS OUT.

BEYOND THE 7 DAY FORECAST... IT APPEARS ANOTHER NEGATIVELY TILTED UPPER
LOW WILL EJECT OUT OF THE SOUTHERN PLAINS TOWARD THE MID TO LATE
PART OF NEXT WEEK.

AN ACTIVE EARLY SPRING WEATHER PATTERN MAY BE SHAPING UP... IF NOT
NECESSARILY FOR SEVERE WEATHER...AT LEAST WITH RESPECT TO RAINFALL.

PWB

&&

.AVIATION...
00Z TAF CYCLE

COLD FRONT WILL BEGIN MOVING THROUGH THE TAF SITES SHORTLY AFTER
THE START OF THIS TAF PERIOD. WINDY CONDITIONS FROM THE SOUTH WILL
CONTINUE OUT AHEAD OF THE FRONT WITH A TEMPO FOR SLIGHTLY STRONGER
WINDS ACCOMPANYING THUNDERSTORMS...ALONG WITH THE MVFR CIGS/VIS.
THERE MAY BE A PERIOD OF IFR AT THE SITES...BUT EXPECTING THAT
TIME PERIOD TO REMAIN QUITE BRIEF. OTHERWISE...RAIN SHOWERS WITH
VCTS AND VFR CONDITIONS WILL BE THE PREDOMINATE WEATHER CONDITION.

BEHIND THE FRONT SKIES WILL BECOME CLEAR WITH WINDS VEERING
NORTHWEST...WITH THE LATTER HALF OF THE PERIOD VFR AND OCCASIONAL
GUSTS OF 15-18 KTS.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  35  51  29  45 / 100   0   0   0
MKL  35  48  21  43 / 100   0   0   0
JBR  32  49  25  40 / 100   0   0   0
TUP  39  54  27  49 / 100  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR COAHOMA-DESOTO-
     MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

TN...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR FAYETTE-HAYWOOD-
     LAUDERDALE-MADISON-SHELBY-TIPTON.

     WIND ADVISORY UNTIL 9 PM CST THIS EVENING FOR CARROLL-CROCKETT-
     DYER-GIBSON-HENRY-LAKE-OBION-WEAKLEY.

&&
Hazardous weather outlook, Feb 18, 3:04 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
304 PM CST MON FEB 18 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-192315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
304 PM CST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT INTO EARLY EVENING...FOR AREAS ROUGHLY
ALONG AND WEST OF INTERSTATE 55 AND NORTH OF INTERSTATE 40.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
THE MIDSOUTH...AHEAD OF AN APPROACHING COLD FRONT. STRONG
THUNDERSTORM WIND GUSTS AND LOCALLY HEAVY RAINFALL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT WINTRY PRECIPITATION WILL BE POSSIBLE WEDNESDAY NIGHT OVER
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER NORTH MISSISSIPPI
THURSDAY AFTERNOON. STRONG THUNDERSTORM WIND GUSTS AND LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 3:46 AM CSTWind AdvisoryMEGCarroll, Chester, Crockett, Decatur, Dyer, Fayette and 14 more20 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.